Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Springfield, MO

February 21, 2016Christian County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 21, 2016, 12:32 AM CST for Christian County, Stone County, Taney County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2016, 12:32 AM CST (06:32 UTC)
Expired
Feb 21, 2016, 1:00 AM CST
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS53 KSGF 210632
SVRSGF
MOC043-209-213-210700-
/O.NEW.KSGF.SV.W.0001.160221T0632Z-160221T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CST SUN FEB 21 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI...
  EAST CENTRAL STONE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 100 AM CST

* AT 1232 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALENA...OR
  9 MILES NORTH OF KIMBERLING CITY...MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE TANEYCOMO...                 FORSYTH...
  MERRIAM WOODS...                  REEDS SPRING...
  ROCKAWAY BEACH...                 BULL CREEK...
  BRANSON WEST...                   GALENA...
  SPOKANE...                        PONCE DE LEON...
  WALNUT SHADE...                   CHESTNUTRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3669 9348 3687 9349 3691 9308 3669 9306
TIME...MOT...LOC 0632Z 268DEG 34KT 3678 9342 

HAIL...1.00IN
WIND...<50MPH
 
$$

DSA
3 follow-up statements
900 
WWUS53 KSGF 210646
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 AM CST SUN FEB 21 2016

MOC043-209-213-210700-
/O.CON.KSGF.SV.W.0001.000000T0000Z-160221T0700Z/
CHRISTIAN MO-TANEY MO-STONE MO-
1246 AM CST SUN FEB 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR SOUTH CENTRAL CHRISTIAN...NORTHWESTERN TANEY AND EAST CENTRAL
STONE COUNTIES...

AT 1246 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MERRIAM WOODS...OR 9 MILES NORTH OF BRANSON...MOVING EAST AT 40
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LAKE TANEYCOMO...                 FORSYTH...
MERRIAM WOODS...                  REEDS SPRING...
ROCKAWAY BEACH...                 BULL CREEK...
BRANSON WEST...                   WALNUT SHADE...
CHESTNUTRIDGE...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3670 9343 3684 9343 3687 9308 3669 9306
TIME...MOT...LOC 0646Z 268DEG 34KT 3678 9325 

HAIL...1.00IN
WIND...<50MPH
 
$$

DSA
387 
WWUS53 KSGF 210652
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 AM CST SUN FEB 21 2016

MOC043-210700-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-160221T0700Z/
CHRISTIAN MO-
1252 AM CST SUN FEB 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHRISTIAN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED SOUTH
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3670 9338 3670 9339 3683 9338 3683 9334
      3682 9334 3682 9324 3681 9324 3681 9308
      3669 9306
TIME...MOT...LOC 0650Z 277DEG 33KT 3674 9321 

$$

MOC209-213-210700-
/O.CON.KSGF.SV.W.0001.000000T0000Z-160221T0700Z/
TANEY MO-STONE MO-
1252 AM CST SUN FEB 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR NORTHWESTERN TANEY AND EAST CENTRAL STONE COUNTIES...

AT 1250 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR MERRIAM
WOODS...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LAKE TANEYCOMO...                 FORSYTH...
MERRIAM WOODS...                  REEDS SPRING...
ROCKAWAY BEACH...                 BULL CREEK...
BRANSON WEST...                   WALNUT SHADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3670 9338 3670 9339 3683 9338 3683 9334
      3682 9334 3682 9324 3681 9324 3681 9308
      3669 9306
TIME...MOT...LOC 0650Z 277DEG 33KT 3674 9321 

HAIL...1.00IN
WIND...<50MPH
 
$$

DSA
396 
WWUS53 KSGF 210703
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CST SUN FEB 21 2016

MOC209-213-210711-
/O.EXP.KSGF.SV.W.0001.000000T0000Z-160221T0700Z/
TANEY MO-STONE MO-
103 AM CST SUN FEB 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TANEY AND EAST
CENTRAL STONE COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

SMALL HAIL UP TO THE SIZE OF DIMES...FREQUENT LIGHTNING...AND BRIEF
HEAVY RAIN WILL STILL OCCUR WITH THIS STORM.

LAT...LON 3670 9338 3670 9339 3683 9338 3683 9334
      3682 9334 3682 9324 3681 9324 3681 9308
      3669 9306
TIME...MOT...LOC 0700Z 268DEG 34KT 3674 9321 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:40 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 20, 11:40 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1140 PM CST SAT FEB 20 2016

.MESOSCALE DISCUSSION...
Issued at 0904 PM CST SAT FEB 20 2016

An increasing low level jet has been the focus for scattered to
numerous showers and thunderstorms this evening across central and
eastern Missouri. We have seen some cooling cloud tops back to the
west with occasional echoes on radar, but nothing has been able to
get going. It is still possible that we see a cell or two develop
closer to U.S. 65 over the next few hours as a weak short wave
trough approaches.

The better chance at convection farther to the west will be when a
stronger wave crossing the Corn Belt pushes a cold front south
across the Ozarks. As the top of this frontal wedge reaches the
level of free convection (LFC), we may see additional scattered
showers and a few storms fire in the 7-12 UTC time frame.
Even with this potential, we will be trending downward with PoPs.

With instability slowly continuing to decrease, the threat for
severe hail looks pretty low for the remainder of this evening. We
will therefore be toning down the hail threat to sub-severe.

&&

.SHORT TERM...(Late This Afternoon through Tonight)
Issued at 247 PM CST SAT FEB 20 2016

A front lifted north through the area last night and this morning
and a very warm and more moist air mass has overspread the area.
Temperatures are currently in the middle to even upper 70s. As of
2 PM Springfield broke the daily high record for the today,
Vichy/Rolla had tied their record high, and Joplin and West
Plains were within a few degrees of their record highs.

This very warm and moist air mass has also brought an increase
instability. Visible satellite shows a CU field developing across
much of the area in this increased instability. There is a cap in
place across much of the area, but the cap is weakening across
central Missouri where instability will be the greatest. Lift is
still limited but as upper level energy tracks east across the
area the front will shift south and lift will increase.

Scattered storms are expected to develop late this afternoon into
early this evening across central Missouri and move to the
northeast. As the front sags south this evening into tonight
isolated scattered storms will continue to develop along the
front. There will be enough instability and lift in place across
central Missouri late this afternoon into this evening to create
the potential for a few strong to severe storms with penny to
quarter size hail the main risk as temperatures aloft are still
on the cool side. Given the cooler temperatures aloft small hail
will be possible with a few of the storms across the rest of the
area this evening into tonight, but instability will be more
limited and not expecting severe storms.

.LONG TERM...(Sunday through Saturday)
Issued at 247 PM CST SAT FEB 20 2016

The front will exit to the south Sunday morning, with rain and
isolated storm chances lingering into the mid morning hours across
far southern Missouri. Clearing skies and drier air will move in
behind the front. Temperatures will be cooler than the past
several days, but still mild with readings in the 60s.

Even cooler temperatures will move into the region Monday,
persisting much of the week. While this cool down will be large,
temperatures are still expected to be at or just below average for
late February. By no means nothing extreme.

The 12z suite of model output continues to agree with producing a
much more amplified upper level pattern across the CONUS. The
devil, as usual, is in the details and medium range guidance
continues to have trouble honing in on agreement for individual
waves within this pattern. In particular, there is a range of
solutions for Tuesday night into Wednesday. Challenges with
phasing of energy produce solutions that are dry and some that
produce rain (and potentially some snow).

Confidence is high that a storm system will pass through the
middle of the nation during the middle of the upcoming week.
However, confidence in exact who gets wet (or white) is low. The
GFS has trended drier while the Canadian and ECMWF are on the
wetter side. Overall, model thermal profiles suggest mainly rain,
but there are indications for some snow potential on the back side
of low pressure toward daybreak Wednesday. Bottom line right now,
keep an eye on the forecast for Tuesday night into Wednesday as
further refinements are a guarantee.

Aside from the midweek system, the rest of the extended forecast
is dry with at or below average temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1132 PM CST SAT FEB 20 2016

Scattered showers and thunderstorms will continue overnight as a
cold front moves south through southern Missouri. MVFR and the
potential for brief IFR conditions can be expected with any
thunderstorms.

Models then continue to indicate a strong signal for MVFR ceilings
behind the passing cold front from late tonight into early Sunday
morning. The signal for IFR has decreased slightly...especially
around Joplin. We have therefore gone with TEMPO groups for IFR at
Springfield and Branson versus the prevailing IFR that was in
early TAF issuances.

Ceilings are still expected to decrease later Sunday morning with
VFR expected by midday.

Surface winds will shift to the north behind that passing front
overnight and will generally remain below 12 knots.

&&

.CLIMATE...
Issued at 1150 AM CST SAT FEB 20 2016

Record highs are at risk again today. Here are the current record
highs for today.

Today...

SGF...76/1996
JLN...78/1981
VIH...74/1996
UNO...75/2014

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Wise
LONG TERM...Gagan
AVIATION...Schaumann
CLIMATE...Gagan
Hazardous weather outlook, Feb 20, 9:45 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CST SAT FEB 20 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
945 PM CST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK
  AREA OVERNIGHT AS A COLD FRONT MOVES SOUTH THROUGH THE REGION.
  THE MAIN POTENTIAL HAZARD WITH THESE STORMS WILL BE CLOUD TO
  GROUND LIGHTNING STRIKES. A FEW STORMS MAY ALSO BECOME STRONG
  ENOUGH TO PRODUCE HAIL TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FEW RESIDUAL STORMS ARE POSSIBLE ACROSS FAR SOUTH CENTRAL
  MISSOURI EARLY SUNDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER
  IS EXPECTED AT THIS TIME.

  DRY AIR AND NORTHWEST WINDS BETWEEN 10 AND 20 MPH WILL RESULT
  IN ELEVATED FIRE WEATHER CONDITIONS ACROSS MUCH OF SOUTHERN
  MISSOURI ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Feb 20, 7:24 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST SAT FEB 20 2016

MOZ058-071-210215-
PHELPS MO-MARIES MO-
724 PM CST SAT FEB 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS AND SOUTHEASTERN
MARIES COUNTIES UNTIL 815 PM CST...

AT 723 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF VIENNA...OR 12 MILES NORTHWEST OF ROLLA...MOVING EAST
AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          ST. JAMES...
VICHY...                          ROSATI...
NORTHWYE...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 186 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3796 9153 3796 9202 3811 9206 3820 9164
      3815 9164 3815 9155 3814 9153
TIME...MOT...LOC 0123Z 259DEG 14KT 3807 9194

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:24 PM CSTSpecial Weather StatementSGFMaries51 min
Feb 21, 6:11 AM CSTSpecial Weather StatementSGFHowell49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.